Alert archive / West Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 14, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at May 27, 2018, 6:16 PM EDT for Kanawha County, Lincoln County, Putnam County, West Virginia. It was in force for 3 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2018, 6:16 PM EDT (22:16 UTC)
- Expired
- May 27, 2018, 9:07 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kanawha County, WV, Lincoln County, WV, Putnam County, WV
The radar
The Charleston,WV radar (KRLX), 16 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 6:19 PM EDT | FLASH FLOOD | 1 Nnw Cross Lanes, WV | DOC BAILEY RD AND KELLY RD. HIGH WATER. VIA LIVECALLS PAGE. |
| May 27, 6:19 PM EDT | FLASH FLOOD | 1 W Cross Lanes, WV | HIGH WATER, 102 BROOKHAVEN DR. VIA LIVECALLS WEBPAGE. |
| May 27, 6:24 PM EDT | FLASH FLOOD | 3 Ssw Cross Lanes, WV | CROSS LANES DR AND TIMBER CREEK LN. HIGH WATER. VIA LIVECALLS WEBPAGE. |
| May 27, 6:25 PM EDT | FLASH FLOOD | Cross Lanes, WV | VOL FD REPORTS VIA TWITTER: LOTS OF HOUSES FLOODED IN CROSS LANES FROM SUDDEN DOWNPOUR. |
| May 27, 6:26 PM EDT | FLASH FLOOD | 1 W Cross Lanes, WV | HIGH WATER, 102 BROOKHAVEN DR. VIA LIVECALLS WEBPAGE.**CORRECTED TIME** |
| May 27, 6:39 PM EDT | FLASH FLOOD | 1 Nnw Cross Lanes, WV | HEARD VIA KANAWHA CO FIRE RADIO. WATER RESCUE, 612 CROSS LANES DRIVE NEAR BROHARD. SILVER SEDAN, WOMAN AND TWO CHILDREN. NEAR ARMOUR CREEK. |
| May 27, 6:45 PM EDT | FLASH FLOOD | Cross Lanes, WV | HEARD VIA FIRE RADIO. WATER RESCUE, SUN VALLEY DRIVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 710 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
820 WGUS51 KRLX 272216 FFWRLX WVC039-043-079-280115- /O.NEW.KRLX.FF.W.0014.180527T2216Z-180528T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Charleston WV 616 PM EDT SUN MAY 27 2018 The National Weather Service in Charleston West Virginia has issued a * Flash Flood Warning for... Northwestern Kanawha County in central West Virginia... Southern Putnam County in western West Virginia... Northeastern Lincoln County in central West Virginia... * Until 915 PM EDT * At 614 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to one inch and a half of rain has already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Charleston, Nitro, Winfield, Jefferson, South Charleston, St. Albans, Dunbar, Hurricane, Poca, Cross Lanes, Institute, Tornado, Teays Valley, Alum Creek, Culloden, Bancroft and Griffithsville. Additional rainfall amounts of over an inch within 30 minutes is possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. Please report Severe Weather to the National Weather Service by calling toll free, 800 401 9535, when you can do so safely. You may also report severe weather by posting your report to the Charleston West Virginia National Weather Service Facebook Page, or by using the Twitter Hashtag, NWSRLX. && LAT...LON 3854 8170 3835 8166 3821 8203 3850 8206 $$ 12
3 follow-up statements
597 WGUS71 KRLX 272325 FFSRLX Flash Flood Statement National Weather Service Charleston WV 725 PM EDT SUN MAY 27 2018 WVC039-043-079-280115- /O.CON.KRLX.FF.W.0014.000000T0000Z-180528T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kanawha WV-Putnam WV-Lincoln WV- 725 PM EDT SUN MAY 27 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR NORTHWESTERN KANAWHA...SOUTHERN PUTNAM AND NORTHEASTERN LINCOLN COUNTIES... At 705 PM EDT, Doppler radar indicated heavy rain had fallen across the warned area. Up to two inches of rain have already fallen. Flash flooding is already occurring. Metro 9 1 1 was receiving reports of high water in the Cross Lanes area. The volunteer fire department in Cross Lanes reported lots of houses flooded in Cross Lanes. 9 1 1 reported high water at 102 Brookhaven Drive, and at the intersection of Cross Lanes Drive and Timber Creek Lane, in Cross Lanes. There was also high water reported at the intersection of Doc Bailey Road and Kelly Road in Cross Lanes. The Kanawha County Fire Department also reported high water rescues at Sun Valley Drive, and at 612 Cross Lanes Drive near Brohard, near Armour Creek. The thunderstorms have since dissipated, so little if any additional rainfall is expected in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Metro 9 1 1 advises the public to avoid the Cross Lanes area if possible, and not to drive through high water. Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall was causing flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. Please report Severe Weather to the National Weather Service by calling toll free, 800 401 9535, when you can do so safely. You may also report severe weather by posting your report to the Charleston West Virginia National Weather Service Facebook Page, or by using the Twitter Hashtag, NWSRLX. && LAT...LON 3854 8170 3835 8166 3821 8203 3850 8206 $$ 12
680 WGUS51 KRLX 280030 FFWRLX WVC039-043-079-280415- /O.EXT.KRLX.FF.W.0014.000000T0000Z-180528T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Charleston WV 830 PM EDT SUN MAY 27 2018 The National Weather Service in Charleston West Virginia has extended the * Flash Flood Warning for... Northwestern Kanawha County in central West Virginia... Southern Putnam County in western West Virginia... Northeastern Lincoln County in central West Virginia... * Until 1215 AM EDT * At 827 PM EDT, Doppler radar indicated heavy rain had fallen across the warned area. Up to two inches of rain have already fallen. Flash flooding is already occurring. Metro 9 1 1 received reports of high water in the Cross Lanes area. The volunteer fire department in Cross Lanes reported lots of houses flooded in Cross Lanes. 9 1 1 reported high water at 102 Brookhaven Drive, and at the intersection of Cross Lanes Drive and Timber Creek Lane, in Cross Lanes. There was also high water reported at the intersection of Doc Bailey Road and Kelly Road in Cross Lanes. The Kanawha County Fire Department also reported high water rescues at Sun Valley Drive, and at 612 Cross Lanes Drive near Brohard, near Armour Creek. There have been no new reports of high water or high water rescues since 717 PM. No high water reports were received from Putnam County. The thunderstorms have long since dissipated, so little if any additional rainfall is expected in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. Please report Severe Weather to the National Weather Service by calling toll free, 800 401 9535, when you can do so safely. You may also report severe weather by posting your report to the Charleston West Virginia National Weather Service Facebook Page, or by using the Twitter Hashtag, NWSRLX. && LAT...LON 3854 8170 3835 8166 3821 8203 3850 8206 $$ 12
629 WGUS71 KRLX 280107 FFSRLX Flash Flood Statement National Weather Service Charleston WV 907 PM EDT SUN MAY 27 2018 WVC039-043-079-280116- /O.CAN.KRLX.FF.W.0014.000000T0000Z-180528T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kanawha WV-Putnam WV-Lincoln WV- 907 PM EDT SUN MAY 27 2018 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN KANAWHA...SOUTHERN PUTNAM AND NORTHEASTERN LINCOLN COUNTIES IS CANCELLED... The heavy rain has ended, and flood waters have receded. There were no new reports of high water or rescues since 717 PM. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3854 8170 3835 8166 3821 8203 3850 8206 $$ 12
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 27, 3:09 PM EDT, 3 hours 7 minutes earlier.
Area forecast discussion, May 27, 3:09 PM EDT, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Charleston WV 309 PM EDT Sun May 27 2018 .SYNOPSIS... Upper trough remains in vicinity with showers and storms today. Convection lingers in the mountains Monday. Unsettled weather returns mid week, as remnants from Alberto push northward. && .NEAR TERM /THROUGH MONDAY/... As of 220 PM Sunday... Actually getting the northern most fringes of the cirrus associated with TS Alberto into Dickenson/Buchanan/McDowell counties this afternoon. Convective activity is firing in a weakness in the 500mb field aloft, east of a very sharp dewpoint gradient/deformation zone oriented west to east from the PA/WV border back into southwestern Ohio, and then southwestward along the Ohio River. There will be slight southward movement of this feature aloft through the CWA this evening into tonight, and will keep the POPs confined to this area as a result. Mild again overnight with valley fog a strong bet. Keep the shower chances going as well in the aforementioned areas as well. POPs largely confined to the mountains and the western slopes on Monday. Meanwhile, further northwest, temperatures in southeastern Ohio could reach the 90F mark, and should be the warmest in the CWA tomorrow. && .SHORT TERM /MONDAY NIGHT THROUGH THURSDAY/... As of 300 PM Saturday... Main focus for the short term is the track of Alberto as it weakens and lifts north. Consensus has been to shift the track a bit west, with the circulation center now lifting into the lower Ohio River Valley by Tuesday night, and to near the southern tip of Lake Michigan by late Wednesday. Wednesday night into Thursday the remnants should head east across the Great Lakes. Have generally chance POPs Tuesday into Tuesday night with widespread likely POPs Wednesday. Models showing a bit of a precip shadow across the western slopes Wednesday, so actually kept POPs a touch lower there. Then also have likely POPs Thursday as the remnants pass well to our north. Periods of heavy rain are expected, but uncertainty remains in locations of highest accumulation. && .LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/... As of 300 PM Saturday... Decent uncertainty through the long term. GFS showing an upper level low in the vicinity through much of the period. The ECMWF keeps this as an open wave and is more over the East Coast. With this in mind went with a consensus blend which keeps some POPs around through the weekend. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... As of 145 PM Sunday... Showers popping again today, some thunder possible, but again, VCSH will dominate with mountain terminals will utilize VCTS at times. No prevailing for the terminals, and may have to AMD if cells approach. LAMP guidance and other models are hitting the fog hard during the overnight for all terminals, and have put this in the forecast. OVC sky cover could change this as well, and will re evaluate at the next synoptic time issuance. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: May need brief IFR in -TSRA. Fog may not develop tonight due to sky cover. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE FRI 05/25/18 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H H H H H H H H H M HTS CONSISTENCY H H H H H H H H H H H M BKW CONSISTENCY H H H H H H H H H H H L EKN CONSISTENCY H H H H H H H H H H H M PKB CONSISTENCY H H H H H H H H H H H M CKB CONSISTENCY H H H H H H H H H H H M AFTER 18Z MONDAY... No widespread IFR expected. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...MZ/26 NEAR TERM...26 SHORT TERM...MZ LONG TERM...MZ AVIATION...26
Hazardous weather outlook, May 27, 3:06 AM EDT, 15 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 306 AM EDT Sun May 27 2018 VAZ003-004-WVZ005>008-013>020-024>034-039-040-515>526-280715- Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-Putnam- Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay- Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 306 AM EDT Sun May 27 2018 This Hazardous Weather Outlook is for southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Scattered thunderstorms with heavy downpours will be possible today. There is some potential for localized flash flooding due to saturated soils in some areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ009>011-280715- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wood-Pleasants-Tyler- 306 AM EDT Sun May 27 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio and northern West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 27, 4:01 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
401 PM EDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD CHAPEL 38.75N 80.81W
05/26/2018 BRAXTON WV TRAINED SPOTTER
FACEBOOK FOLLOWER SENT A LINK TO SEVERAL PHOTOS
DEPICTING FLASH FLOODING ALONG NICHOLAS RUN ROAD NEAR
LEFT FORK STEER CREEK IN CHAPEL. CREEK OUT OF BANKS
COVERING ROAD WITH WATER NEAR HOME. FLOODING OCCURRED
BETWEEN ROUGHLY 3 AND 4 PM ACCORDING TO SPOTTER.
&&
EVENT NUMBER RLX1800046
MECSpecial weather statement, May 27, 6:00 PM EDT, 16 minutes before
Special Weather Statement National Weather Service Charleston WV 600 PM EDT SUN MAY 27 2018 WVZ515>518-272230- Northwest Raleigh-Southeast Raleigh-Southeast Fayette-Northwest Fayette- 600 PM EDT SUN MAY 27 2018 ...A STRONG THUNDERSTORM AFFECTING NORTH CENTRAL RALEIGH AND SOUTHWESTERN FAYETTE COUNTIES... At 557 PM EDT, a strong thunderstorm was located over Prosperity, or near Beckley, moving north at 5 mph. Heavy rainfall was occurring with this slow moving storm. Over one inch of rain is possible within 30 minutes. Winds in excess of 40 mph and pea size hail are also possible with this storm. Locations impacted include... Beckley, Mount Hope, Mabscott, Dry Creek, Macarthur, Bradley, Prosperity, Piney View, Stanaford, Beaver, Pax and Artie. THIS INCLUDES THE FOLLOWING HIGHWAYS... West Virginia Turnpike between mile markers 42 and 61, and near mile marker 63. Interstate 64 in West Virginia between mile markers 122 and 123. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. The water depth may be too great to allow your car to cross safely. Move to higher ground. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to travel across flooded roads. Find alternate routes. It takes only a few inches of swiftly flowing water to carry vehicles away. LAT...LON 3774 8116 3779 8138 3800 8136 3792 8103 TIME...MOT...LOC 2157Z 196DEG 4KT 3784 8125 12
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 9:19 PM EDT | Special Weather Statement | RLX | Nicholas | 56 min |
| May 27, 6:00 PM EDT | Special Weather Statement | RLX | Raleigh | 30 min |
| May 27, 6:43 PM EDT | Special Weather Statement | RLX | Wyoming | 32 min |
Nearby
Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.